Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 20, 2022, 9:44 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 20, 2022, 10:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:50 PM CDT | TSTM WND GST 60 | Vienna, SD | |
| Jun 20, 9:58 PM CDT | TORNADO | Bryant, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.8
The text
As transmitted.
221
WFUS53 KABR 210244
TORABR
SDC025-057-210315-
/O.NEW.KABR.TO.W.0030.220621T0244Z-220621T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
944 PM CDT Mon Jun 20 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Hamlin County in northeastern South Dakota...
Southeastern Clark County in northeastern South Dakota...
* Until 1015 PM CDT.
* At 944 PM CDT, a confirmed tornado was located 9 miles south of
Willow Lake, or 17 miles northwest of Lake Thompson State
Recreation Area, moving east at 45 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Willow Lake around 955 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Bryant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4454 9740 4455 9777 4471 9749 4459 9727
TIME...MOT...LOC 0244Z 249DEG 37KT 4450 9770
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Connelly1 follow-up statement
230
WWUS53 KABR 210308
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1008 PM CDT Mon Jun 20 2022
SDC025-057-210317-
/O.EXP.KABR.TO.W.0030.000000T0000Z-220621T0315Z/
Hamlin SD-Clark SD-
1008 PM CDT Mon Jun 20 2022
...THE TORNADO WARNING FOR SOUTHWESTERN HAMLIN AND SOUTHEASTERN CLARK
COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4454 9740 4455 9777 4471 9749 4459 9727
TIME...MOT...LOC 0307Z 249DEG 37KT 4459 9739
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 9:38 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 20, 9:38 PM CDT, 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 938 PM CDT Mon Jun 20 2022 .UPDATE... Issued at 937 PM CDT Mon Jun 20 2022 Storms continue to push off to the north northeast tonight. Cooler air has moved in so cancelled the heat headlines a little early. Main threats this evening continue to be strong, gusty winds and some isolated hail. UPDATE Issued at 625 PM CDT Mon Jun 20 2022 Made some minor adjustments to hourly pops this evening. Otherwise, the forecast remains on track with thunderstorms either developing or moving into much of the region. && .DISCUSSION... Issued at 215 PM CDT Mon Jun 20 2022 Forecast challenges revolve around severe convective chances this afternoon through late this evening. At 2 PM CDT, skies are partly to mostly sunny and temperatures are warming into the 90s east of the nearly stalled out cold frontal boundary on stiff south-southwest breezes. West of the front, winds are out of the northwest and temperatures range from the low 70s to the upper 80s. The front is positioned currently from near Fargo North Dakota down to near Ipswich down to near Chamberlain and on down to around Alliance Nebraska. A periodically severe storm has been moving north-northeast through Dewey and Corson counties over the past couple of hours. The atmosphere is primed for some strong/organized convection. More than adequate instability and increasingly favorable shear will support severe thunderstorms by late this afternoon into this evening. All weather hazard types are possible, although large hail and damaging winds remain the greatest threats. There have been more clouds around today than Saturday or Sunday, and this is likely hampering the warm up today east of the frontal boundary. That said temperatures across portions of northeast South Dakota into western Minnesota have still been able to heat up into the mid to upper 90s, with heat indices beginning to nose up to just over the century mark. Current heat-related headlines continue, unchanged into this evening. Once this front begins to move east tonight, the cooler/drier air already moving into the western forecast zones will make its way over into the rest of the CWA, leaving Tuesday through Wednesday dry days in the forecast, with cooler temperatures closer to normal expected. The flow pattern aloft is still set to go semi- zonal through Wednesday night. Then, when the mid-level dirty ridge starts to build in on Thursday (mid-level WAA), there could be some elevated convection around heading into Thursday evening/night. The next cold front that moves through the region behind this short-lived upper ridging is supposed to come through sometime between Friday afternoon and Saturday morning. And there could be some convection accompanying that frontal passage. Warmer temperatures set up on Thursday into Friday prior to the frontal passage. Then, temperatures cool back down some for the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT Mon Jun 20 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected except in stronger thunderstorms this evening. Winds will shift to the northwest behind the front and then become breezy out of the west on Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise DISCUSSION...Dorn AVIATION...Wise
Hazardous weather outlook, Jun 20, 4:13 AM CDT, 17 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 413 AM CDT Mon Jun 20 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Excessive Heat Warnings and Heat Advisories are in effect today and this evening for areas along and east of the James River Valley, where heat indices will exceed 100 to 105 degrees. Thunderstorms will develop across central South Dakota late this afternoon, then will track eastward during the evening hours. Strong to severe storms are possible, with large hail and strong wind gusts being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Parkin
In the hours before
Local storm report, Jun 20, 8:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 17 W POLO 44.78N 99.45W
06/20/2022 M79 MPH HYDE SD MESONET
MESONET STATION 215 JCT SD47/SD26 (SDDOT).
&&Local storm report, Jun 20, 8:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 8 SSE VAYLAND 44.39N 98.72W
06/20/2022 E1.75 INCH HAND SD TRAINED SPOTTER
&&
KSLocal storm report, Jun 20, 9:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 N BRENTWOOD COLONY 45.15N 99.31W
06/20/2022 E67 MPH FAULK SD MESONET
PERSONAL WEATHER STATION.
&&
KSLocal storm report, Jun 20, 9:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 8 NE NORBECK 45.27N 99.09W
06/20/2022 M63 MPH EDMUNDS SD MESONET
&&
RVLocal storm report, Jun 20, 9:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG TORONTO 44.57N 96.64W
06/20/2022 DEUEL SD EMERGENCY MNGR
SEVERAL 2 TO 4 INCH BRANCHES DOWN IN TOWN.
TIME ESTIMATED ON RADAR.
&&
KSLocal storm report, Jun 20, 9:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST ABERDEEN REGIONAL AIRPO 45.45N 98.42W
06/20/2022 M67 MPH BROWN SD ASOS
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 42 min |
| Jun 20, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 49 min |
| Jun 20, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley, Sully | 42 min |
| Jun 20, 8:02 PM CDT | Special Weather Statement | ABR | Hamlin | 28 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 38 min |
| Jun 20, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 21 min |
| Jun 20, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Potter and 1 more | 56 min |
| Jun 20, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 38 min |
| Jun 20, 9:05 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 55 min |
| Jun 20, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 30 min |
| Jun 20, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 23 min |
| Jun 20, 9:56 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 49 min |
| Jun 20, 10:06 PM CDT | Tornado Warning | ABR | Codington, Hamlin | 7 min |
| Jun 20, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Marshall and 1 more | 40 min |
| Jun 20, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 21 min |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.